Links checked 3/04/17.
Why do patients with Sweet’s syndrome have to take steroids?
Corticosteroids (steroids) such as prednisone are the main form of treatment for Sweet’s syndrome, and reduce levels of inflammation in the body. Steroids can be used to help relieve the symptoms of Sweet’s syndrome as quickly as possible, but there are side-effects associated with steroid use, particularly in the longer term (more than 3 months).
How long does someone with Sweet’s syndrome have to take steroids for?
How long someone with Sweet’s syndrome has to take steroids for varies from person to person. Most people with Sweet’s syndrome have to take steroids for at least a month, but some will take them for several months or longer.
Do steroids have side-effects?
Yes, but you are less likely to experience side-effects if you have been taking steroid medication for less than one month. People taking less than 10mg of prednisone per day may also experience fewer side-effects than those on higher dosages.
What are the side-effects?
If you have been taking steroids for LESS than one month or longer, common side-effects include:
- Increased appetite.
- Weight gain.
- Sleep disturbance.
- Psychological effects, including increased or decreased energy.
If you have been taking steroids for MORE than one month, and particularly if you’ve been taking them for 3 months or longer, possible side-effects include:
- Skin problems, e.g. skin infections, bruising, thinning skin, stretch marks, steroid acne.
- Excessive hair growth, or loss of hair (alopecia). See ‘Further information’ for advice on hair loss.
- Fat redistribution causing moon-face, buffalo-hump or weight gain around the trunk.
- Eye problems, e.g. glaucoma, cataracts, swelling within the eye resulting in separation of the choroid from the retina, and rarely, swelling of eyelids and eye muscles which causes bulging eyes.
- Hardening of the arteries (atherosclerosis) over the longer term.
- Stomach problems, e.g. gastritis and stomach ulcers.
- Fatty liver over the longer term.
- Retention of sodium and fluid causing weight gain and leg swelling. This is more common in those with underlying kidney or heart disease.
- Potassium loss that can cause general weakness.
- High blood pressure.
- Irregular periods, and reduced fertility in men and women over the longer term.
- Muscle weakness that affects the shoulders and thighs.
- Psychiatric symptoms. e.g. hallucinations, confusion, anxiety, memory loss and depression.
- Shakiness and tremors.
- Diabetes, or higher blood sugar levels in those with diabetes mellitus.
- Increased risk of ‘picking-up’ infections, particularly if taking high-dose steroids.
What happens when your doctor decides to stop your steroids?
Your steroids will not be suddenly stopped, but the dosage slowly reduced (tapered). This is very important if you have been on them for more than six weeks, but not necessary if you have been taking steroids for less than one to two weeks.
Why must the dosage be tapered?
The adrenal glands which are situated on the top of each kidney, produce a natural hormone called cortisol which the body needs to function. When someone starts taking steroid medication the amount of cortisol that the adrenal glands produce starts to fall. Reducing the steroid dosage slowly gives the adrenal glands time to catch-up and start producing more cortisol. If the steroids are suddenly stopped or reduced too quickly, this can cause symptoms of steroid withdrawal. Read more @ Steroid drug withdrawal.
Frequently asked questions.
What is long-term steroid therapy?
Long-term steroid therapy means taking steroid medication for more than three months.
What does my doctor mean by low, medium or high dose steroids?
- Low dose (less than 10mg of prednisone per day).
- Medium dose (10-20mg of prednisone per day).
- High dose (more than 20mg of prednisone per day).
Is it safe for me or my alternative therapist to taper my steroids without medical supervision?
No. Steroids must always be tapered under the supervision of a doctor. Please follow your doctor’s instructions.
Alopecia UK (2017) Treatments (online). Accessed 3/04/17. Information supplied with advice from Dr. David Fenton, Consultant Dermatologist. Also, please note that oral zinc is sometimes recommended as a treatment for hair loss. Do not take zinc if you have been prescribed a tetracycline antibiotic, e.g. doxycycline or minocycline, as a treatment for your Sweet’s syndrome.
Oakley, A. (2016) Systemic Corticosteroids. DermNet NZ (online). Updated Feb 2016, and accessed 3/04/17. Includes a full list of side-effects.
© 2012-2017 Sweet’s Syndrome UK